Arizona, 2021

Flash Flooding and Damaging Winds in Arizona, July 30, 2021

July 30, 2021 · NWS TWC · 5 events in 1 county or zone

Isolated thunderstorms moved west across Pima County during the late afternoon and evening hours. A few storms produced damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms moved west across Pima County during the late afternoon and evening hours. A few storms produced damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 30, 1:55 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 30, 1:55 PM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
155 PM MST Fri Jul 30 2021

.SYNOPSIS...Isolated to scattered showers and thunderstorms can be
anticipated this evening and Saturday. Thereafter, the overall trend
in thunderstorm coverage will be less for most of next week and
focused south and east of Tucson. High temperatures will trend up
next week with readings peaking around Tuesday.

&&

.DISCUSSION...Regional radar imagery was showing a few showers and
thunderstorms already developing, mainly in the mountains, early
this afternoon. The general area of concern for flash flooding will
be west of Tucson where a Flash Flood Watch remains in effect
through late tonight for western and central Pima county. The
greater Tucson metro will be on the fringes, so cannot rule out an
isolated thunderstorm with heavy downpours impacting the city.
Ensembles favored a decreasing trend in daily thunderstorm coverage
Sunday into the work week with no strong signal indicating
otherwise. High temperatures will also peak slightly above normal
around Tuesday based on limited thunderstorm activity and a
relatively drier airmass in place.

&&

.AVIATION...Valid through 01/00Z.
Increasing clouds into this evening becoming SCT-BKN 10k-14k ft MSL.
ISOLD-SCT SHRA/TSRA through early Saturday morning with strong
erratic wind gusts in excess of 30 kts, heavy downpours, and
temporary MVFR CIGS/VSBYS. ISOLD-SCT SHRA/TSRA redeveloping Saturday
afternoon. Outside of TSRA outflows, SFC wind will generally remain
less than 12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms area-wide today
before a downward trend in storm activity this weekend into early
next week when storm chances will mainly be from Tucson eastward.
Storms will likely produce erratic, gusty winds and locally heavy
downpours. RH values remain well above critical thresholds through
at least the middle of next week. Temps will remain near to slightly
below normal. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  Flash Flood Watch through late tonight for public zones AZZ501-502.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 30, 2:38 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
238 PM MST Fri Jul 30 2021

AZZ503-302230-
Upper Santa Cruz River and Altar Valleys including Nogales-
238 PM MST Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND WESTERN
SANTA CRUZ COUNTIES UNTIL 330 PM MST...

At 238 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Rico, or 7 miles southeast of Tubac, moving west at 5 to 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tubac, Rio Rico and Tumacacori.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3160 11092 3142 11094 3141 11121 3169 11119
TIME...MOT...LOC 2138Z 103DEG 6KT 3152 11100

Meyer
Local storm report, Jul 30, 4:08 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
408 PM MST FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      8 NNE RIO RICO          31.60N 110.93W
07/29/2021                   SANTA CRUZ         AZ   NEWSPAPER

            *** 1 FATAL, 1 INJ ***
            TEENAGERS RECREATING IN WATER NEAR A
            WATERFALL WERE SWEPT DOWNSTREAM BY A RAPID
            RISE IN THE WATER LEVEL. ONE TEENAGER
            DROWNED. ANOTHER ESCAPED THE FLOOD WATERS
            WHILE SUSTAINING MINOR INJURIES AND WAS
            LATER RESCUED.

&&

KD

The radar

The Phoenix radar (KIWA), 152 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Pima

When
July 30, 6:00 PM MST to 7:00 PM MST
Where
Pima County, 3.6 mi SE of Schuchuli to 2.02 mi SE of Ajo
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.191, -112.629

One to two inches of rain in less than 1 hour from south of Ajo to east of Why. This caused flash flooding of area washes and the closure of Highway 86 east of Why and Highway 85 between Ajo and Why.

Thunderstorm Wind, Pima

When
July 30, 7:20 PM MST
Where
Pima County, 0.81 mi WNW of Nolia
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
32.032, -111.964

Thunderstorm winds downed a power pole near Nolic.

Thunderstorm Wind, Pima

When
July 30, 8:14 PM MST
Where
Pima County, Emery Park
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
32.130, -110.950

A wind gust to 67 mph was recorded at Tucson International Airport.

Flash Flood, Pima

When
July 30, 8:58 PM MST to 10:00 PM MST
Where
Pima County, 1.5 mi SSW of Kino to 1.42 mi N of Emery Park
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.180, -110.940

One to two inches of rain fell in less than 1 hour northeast of the Tucson International Airport causing flash flooding of area roads. One swift water rescue was conducted for a vehicle stalled in a wash.

Flash Flood, Pima

When
July 30, 9:28 PM MST to 10:00 PM MST
Where
Pima County, 7.14 mi WSW of Vail Jct to 5.83 mi SSE of Littletown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.992, -110.833

More than 1 of rain fell in less than 1 hour along South Wilmot Rd causing flash flooding and the closure of the roadway north of Sahuarita Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976561, 976548, 976549, 976553, 976558.